Delaware, 2003Strong Wind in Delaware, October 15, 2003
October 15, 2003 · NWS PHI · 4 events in 4 counties and zones
A strong westerly flow occurred across Delaware during the day on the 15th. It was caused by the pressure gradient (difference) between an intensifying low pressure system heading through the Saint Lawrence Valley and a high pressure system building east from the Lower Mississippi Valley.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong westerly flow occurred across Delaware during the day on the 15th. It was caused by the pressure gradient (difference) between an intensifying low pressure system heading through the Saint Lawrence Valley and a high pressure system building east from the Lower Mississippi Valley. Peak wind gusts were around 45 mph. Downed trees closed Main Street in Smyrna (Kent County). Peak wind gusts included 46 mph in Lewes (Sussex County), 45 mph at the New Castle County Airport and 41 mph in Dover (Kent County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 15, 4:10 AM EST, 4 hours 50 minutes earlier.
Area forecast discussion, Oct 15, 4:10 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
510 AM EDT WED OCT 15 2003
AIRMASS DESTABILIZED LATE YESTERDAY EVENING AS DEWPOINTS SHOT UP
INTO THE MID 60S IN SPOTS ACROSS THE SOUTHERN HALF OF THE CWA. OVER
A DOZEN WARNINGS(SVR) WERE REQUIRED FOR WINDS AS CONVECTION
ASSOCIATED WITH A PRE-FRONTAL TROF TRIED TO BRING 60 TO 70 KT TO THE
SURFACE.
THE SURFACE COLD FRONT AND UPPER FEATURE STILL NEED TO WORK THROUGH
THE CWA. BEHIND IT...STRONG WEST WINDS AND DRIER AIR. THE FLAVOR OF
THE FORECAST HASNT CHANGED. STRONGEST WINDS SHOULD OCCUR THIS
MORNING WITH CAA THE GREATEST AT THIS TIME. WINDS WILL CONTINUE TO
SUBSIDE TONIGHT AND A STRONG DIURNAL SURFACE INVERSION FORMS.
00Z MODELS CONTINUE TO PROJECT THE NEXT CHANCE OF PRECIPITATION ON
FRIDAY, BUT A LITTLE EARLIER IN THE DAY. CHANCES OF RAIN WILL REMAIN
THROUGH THE FIRST HALF OF THE WEEKEND. SUNDAY LOOKS TO BE THE BETTER
HALF.
FCSTID = 29
MPO 54 37 54 38 / 30 0 10 10
ABE 61 41 61 42 / 20 0 10 10
RDG 61 41 61 42 / 20 0 10 10
PHL 64 45 64 46 / 10 0 10 10
12N 60 40 60 41 / 30 0 10 10
SMQ 62 43 62 44 / 20 0 10 10
TTN 63 43 63 44 / 20 0 10 10
MIV 65 42 65 43 / 10 0 10 10
ACY 66 50 66 51 / 10 0 10 10
ILG 63 43 63 44 / 10 0 10 10
DOV 68 44 67 45 / 10 0 10 10
GED 69 44 67 45 / 10 0 10 10
ESN 69 45 67 46 / 10 0 10 10
.PHI...
DE...WIND ADVISORY THROUGH EARLY THIS EVENING FOR ZONES DEZ001>003.
MD...WIND ADVISORY THROUGH EARLY THIS EVENING FOR ZONES MDZ008...
MDZ012...MDZ015...MDZ019>020.
NJ...WIND ADVISORY THROUGH EARLY THIS EVENING FOR ZONES NJZ001...
NJZ007>010...NJZ012>013...NJZ015>023...NJZ027.
PA...WIND ADVISORY THROUGH EARLY THIS EVENING FOR ZONES
PAZ054>055...PAZ060>062...PAZ067>071.
MARINE...GALE WARNING THROUGH EARLY THIS EVENING FOR ZONES ANZ430...
ANZ431...ANZ450>455.
KRUZDLOHazardous weather outlook, Oct 15, 4:55 AM EST, 4 hours 5 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-151145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
555 AM EDT WED OCT 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY
WIND ADVISORIES HAVE BEEN POSTED FOR INLAND COUNTIES, GALES ARE UP
ALONG THE COAST. WIND GUSTS COULD APPROACH 50 MPH. PLEASE REFER TO
OUR NPWPHI WWUS71 KPHI. MINOR TIDAL FLOODING AT TIMES OF HIGH TIDE
THIS MORNING ALONG WITH INCREASED WAVE ACTION ARE POSSIBLE ALONG THE
EASTERN SHORE OF THE CHESAPEAKE. OUR LATEST SPECIAL WEATHER
STATEMENT GOES INTO MORE DETAIL.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KRUZDLO
In the hours before
Local storm report, Oct 15, 3:14 AM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
414 AM EDT WED OCT 15 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1037 PM ROCK HALL MD WIND DAMAGE
10/14/03 KENT OEM REPORTS TREES AND
WIRES DOWN.
1043 PM CENTREVILLE MD WIND DAMAGE
10/14/03 QUEEN ANNES OEM REPORTS WIRES DOWN.
1043 PM SAINT MICHAELS MD WIND DAMAGE
10/14/03 TALBOT OEM REPORTS WIRES DOWN.
1101 PM GALENA MD WIND DAMAGE
10/14/03 KENT OEM REPORTS STORE FRONT
SIGNAGE BLOWN DOWN.
1105 PM SUDLERSVILLE MD WIND DAMAGE
10/14/03 QUEEN ANNES OEM REPORTS WIRES DOWN.
1114 PM GEORGETOWN DE WIND DAMAGE
10/14/03 SUSSEX OEM REPORTS TREES DOWN.
ONE HOUSE DAMAGED.
1118 PM CAMDEN DE WIND DAMAGE
10/14/03 KENT OEM REPORTS HOUSE DAMAGE
FROM A DOWNED TREE.
1141 PM COUNTYWIDE NJ WIND DAMAGE
10/14/03 CUMBERLAND OEM REPORTS TREES AND
WIRES DOWN COUNTYWIDE
BETWEEN 1141 PM(TUESDAY)
AND 1204 AM(WEDNESDAY).
1150 PM COUNTYWIDE NJ WIND DAMAGE
10/14/03 GLOUCESTER OEM REPORTS TREES AND
WIRES DOWN.
1225 AM SPRINGFIELD NJ WIND DAMAGE
10/15/03 BURLINGTON OEM REPORTS WIRES DOWN.
1228 AM CAPE MAY NJ WIND DAMAGE
10/15/03 CAPE MAY OEM REPORTS TREES AND
WIRES DOWN.
1205 AM PHILADELPHIA PA WIND DAMAGE
10/15/03 PHILADELPHIA OEM REPORTS TREES DOWN
ACROSS THE NORTHEAST
SECTION.
1205 AM COUNTYWIDE NJ WIND DAMAGE
10/15/03 CUMBERLAND OEM REPORTS TREES AND
WIRES DOWN.
1255 AM BEACHWOOD NJ WIND DAMAGE
10/15/03 OCEAN OEM REPORTS WIRES DOWN.Special weather statement, Oct 15, 4:40 AM EST, 4 hours 20 minutes before
MDZ008-012-015-019-151430-
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 AM EDT WED OCT 15 2003
...MINOR TIDAL FLOODING POSSIBLE ON THE EASTERN SHORE THIS
MORNING...
STRONG EAST TO SOUTHEAST WINDS BROUGHT THE TIDAL DEPARTURES UP TO 2
FEET ABOVE NORMAL IN THE UPPER CHESAPEAKE BAY. THE WINDS HAVE SHIFTED
AND NOW BLOWING FROM THE WEST THIS MORNING. THERE IS A HIGH WIND
ADVISORY IN EFFECT FOR WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS TO
50 MPH.
HIGH TIDE AT TOLCHESTER BEACH OCCURS AT 1041 THIS MORNING WITH A
HEIGHT AROUND 3.0 FT ABOVE MLLW. THIS IS JUST BELOW THE MINOR
TIDAL FLOODING MARK OF 3.5 FT. AT CAMBRIDGE ON THE CHOPTANK RIVER
HIGH TIDE IS AT 729 THIS MORNING WITH AN EXPECTED HEIGHT OF 3.5 FT
ABOVE MLLW OR MINOR TIDAL FLOODING.
THE HIGH TIDE AT KENTS NARROWS OCCURS AT 833 AM.
WITH THE TIDAL DEPARTURES OF 2 FT AND THE STRONG WINDS BLOWING FROM
WEST TO EAST TOWARD THE EASTERN SHORE...MINOR FLOODING IS POSSIBLE
THIS MORNING.
EBERWINE(COR TO REMOVE DE002 CODING)
Special weather statement, Oct 15, 4:40 AM EST, 4 hours 20 minutes before
DEZ002-MDZ008-012-015-019-151430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 AM EDT WED OCT 15 2003
...MINOR TIDAL FLOODING POSSIBLE ON THE EASTERN SHORE THIS
MORNING...
STRONG EAST TO SOUTHEAST WINDS BROUGHT THE TIDAL DEPARTURES UP TO 2
FEET ABOVE NORMAL IN THE UPPER CHESAPEAKE BAY. THE WINDS HAVE SHIFTED
AND NOW BLOWING FROM THE WEST THIS MORNING. THERE IS A HIGH WIND
ADVISORY IN EFFECT FOR WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS TO
50 MPH.
HIGH TIDE AT TOLCHESTER BEACH OCCURS AT 1041 THIS MORNING WITH A
HEIGHT AROUND 3.0 FT ABOVE MLLW. THIS IS JUST BELOW THE MINOR
TIDAL FLOODING MARK OF 3.5 FT. AT CAMBRIDGE ON THE CHOPTANK RIVER
HIGH TIDE IS AT 729 THIS MORNING WITH AN EXPECTED HEIGHT OF 3.5 FT
ABOVE MLLW OR MINOR TIDAL FLOODING.
THE HIGH TIDE AT KENTS NARROWS OCCURS AT 833 AM.
WITH THE TIDAL DEPARTURES OF 2 FT AND THE STRONG WINDS BLOWING FROM
WEST TO EAST TOWARD THE EASTERN SHORE...MINOR FLOODING IS POSSIBLE
THIS MORNING.
EBERWINE
Strong Wind, Delaware Beaches / X E Sussex
- When
- October 15, 9:00 AM EST to 5:00 PM EST
- Where
- Delaware Beaches / X E Sussex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Inland Sussex
- When
- October 15, 9:00 AM EST to 5:00 PM EST
- Where
- Inland Sussex forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Kent
- When
- October 15, 9:00 AM EST to 5:00 PM EST
- Where
- Kent forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
Strong Wind, New Castle
- When
- October 15, 9:00 AM EST to 5:00 PM EST
- Where
- New Castle forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, October 15, 2003$3.0 million · 65 kt wind · 16 events
- High Wind in New York, October 15, 20031 injured · $1.0 million · 60 kt wind · 18 events
- Strong Wind in New Jersey, October 15, 20031 injured · $500,000 · 21 events
- High Wind in Massachusetts, October 15, 20033 injured · $250,000 · 55 kt wind · 12 events
- High Wind in Pennsylvania, October 15, 2003$700,000 · 60 kt wind · 7 events
- Strong Wind in Pennsylvania, October 15, 2003$400,000 · 10 events
- Lightning Strike in Puerto Rico, October 15, 2003$300,000 · 1 event
- High Wind in New York, October 15, 2003$110,000 · 62 kt wind · 12 events
- Strong Wind in Connecticut, October 15, 2003$100,000 · 1 event
- High Wind in New York, October 15, 2003$100,000 · 1 event
- High Wind in New York, October 15, 2003$50,000 · 50 kt wind · 5 events
- Strong Wind in Virginia, October 15, 2003$44,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371378, 5371379, 5371380, 5371381.